Alert archive / Arizona / Flash Flood Warnings in 2021
Flash Flood Warning 102, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 25, 2021, 4:58 AM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2021, 4:58 AM MST (11:58 UTC)
- Expired
- Jul 25, 2021, 8:00 AM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 146 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 6:30 AM MST | FLASH FLOOD | 5 Sse Kirkland, AZ | LAW ENFORCEMENT REPORTED AND ESTIMATED DEPTH OF KIRKLAND CREEK RUNNING 4-5 FT DEEP WITH WATER FLOWING OVER HIGHWAY 89. WATER HAD BEGUN TO RECEDE AT TIME OF OBSERVATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 92 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 12.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
145
WGUS55 KFGZ 251158
FFWFGZ
AZC025-251500-
/O.NEW.KFGZ.FF.W.0102.210725T1158Z-210725T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
458 AM MST Sun Jul 25 2021
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 800 AM MST.
* At 455 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly along Kirkland Creek.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Kirkland, Peeples Valley and Yava.
This includes the following highways...
State Route 89 between mile markers 279 and 293.
State Route 96 between mile markers 20 and 21.
This includes the following streams and drainages...
Kirkland Creek, Poplar Wash, and Sheppard Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3423 11271 3426 11280 3452 11301 3455 11300
3448 11282 3444 11270 3439 11257 3431 11262
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MCT2 follow-up statements
154
WGUS75 KFGZ 251320
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
620 AM MST Sun Jul 25 2021
AZC025-251500-
/O.CON.KFGZ.FF.W.0102.000000T0000Z-210725T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
620 AM MST Sun Jul 25 2021
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING
FOR YAVAPAI COUNTY...
At 618 AM MST, Doppler radar indicated heavy rain has moved south of
the warning area. Earlier heavy rain of 1 to 3 inches will lead to
flash flooding along Kirkland Creek. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Kirkland, Peeples Valley and Yava.
This includes the following highways...
State Route 89 between mile markers 279 and 293.
State Route 96 between mile markers 20 and 21.
This includes the following streams and drainages...
Kirkland Creek, Poplar Wash, and Sheppard Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly or mountainous terrain, there are many low water crossings
which will become dangerous in heavy rain. Do not attempt to cross
flooded roads. Find an alternate route.
&&
LAT...LON 3423 11271 3426 11280 3452 11301 3455 11300
3448 11282 3444 11270 3439 11257 3431 11262
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MCT583
WGUS75 KFGZ 251451
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
751 AM MST Sun Jul 25 2021
AZC025-251501-
/O.EXP.KFGZ.FF.W.0102.000000T0000Z-210725T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
751 AM MST Sun Jul 25 2021
...FLASH FLOOD WARNING WILL EXPIRE AT 8 AM MST THIS MORNING FOR
YAVAPAI COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures and use
caution near Kirkland Creek as it will be running high this morning.
A Flash Flood Watch remains in effect until 1200 AM MST Monday for
portions of east central Arizona, north central Arizona, northeast
Arizona and west central Arizona.
LAT...LON 3423 11271 3426 11280 3452 11301 3455 11300
3448 11282 3444 11270 3439 11257 3431 11262
$$
MCTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:14 AM MST, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 25, 2:14 AM MST, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 214 AM MST Sun Jul 25 2021 .SYNOPSIS...Showers and thunderstorms continue through tonight as the threats of flash flooding and strong storms persist. A more normal pattern of isolated to scattered afternoon showers and thunderstorms returns through the rest of the week. Cool daytime temperatures will warm to near normal by the middle of the week. && .DISCUSSION...Isolated showers and thunderstorms persist in central Arizona early this morning as an upper low has moved into south-central Arizona. Storm motion in eastern Arizona will favor a more northward direction, while western Arizona is a southward steering flow through sunrise. Light to moderate rainfall is being observed from these isolated showers and thunderstorms. The upper low will shift westward over southern Arizona through the daylight and evening hours today. The result will be continued scattered to numerous showers and thunderstorms over northern Arizona beginning later this morning. The trough axis is helping to favor areas west of a line from the Grand Canyon to Flagstaff to the White Mountains for the heaviest and most widespread coverage of rainfall this afternoon. Rainfall rates by this afternoon under the strongest thunderstorms could again be 1-2" per hour. A more isolated to scattered thunderstorm coverage in the Little Colorado River valley and north to the Navajo Nation will still see a threat for flash flooding as soils have become very saturated from the last 60 hours of widespread heavy rainfall. To say nothing more, the threat of flash flooding will continue through today and the Flash Flood Watch remains in effect into late this evening for much of central and northern Arizona. As the upper low finally moves into far southern California by tonight, the greatest area of forcing to sustain overnight showers will also exit the forecast area. Overnight shower activity is only expected in western Coconino and Yavapai counties late tonight. Northern Arizona is expected to return to a more typical monsoonal pattern beginning Monday. This means storm initiation in the late morning and early afternoon increases into the afternoon then gradually decreases each evening. Residual moisture will trigger scattered coverage on Monday with more isolated to scattered thunderstorm coverage then expected into mid-week. The very high rainfall rates that have been observed this weekend are much less likely on Monday as a less moist airmass sets up over the area. This will translate into a decreased, but still present, threat of flash flooding. Beyond the scattered thunderstorms this week, temperatures will warm to near-normal by mid-week. Current progs are indicating a potential increase in monsoonal moisture resulting in an uptick in thunderstorm coverage again by later this week. && .AVIATION...For the 12Z package...Scattered showers continue south of a line from KPRC to KSOW. Widespread showers and thunderstorms are expected to develop again after 18Z Sun. Areas of MVFR/IFR will be possible within the heaviest downpours. Gusty and erratic winds possible near thunderstorms, with winds remaining light otherwise. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms will continue through tonight with a threat of flash flooding. Storm chances decrease from east to west Monday. Tuesday through Thursday...A more typical monsoonal pattern returns with afternoon thunderstorms diminishing through the evening each day. Daytime temperatures will warm to near-normal by mid-week. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this evening FOR AZZ006>008-011>018-037-038-040. && PUBLIC...NL AVIATION...ET FIRE WEATHER...NL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 25, 1:11 AM MST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
111 AM MST SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM FLASH FLOOD 3 NE POLAND JUNCTION 34.49N 112.24W
07/24/2021 YAVAPAI AZ OFFICIAL NWS OBS
AGUA FRIA GAUGE NEAR DEWEY HUMBOLDT REPORTED
A 6.5 FT RISE.
&&
ETLocal storm report, Jul 25, 1:50 AM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
150 AM MST SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM FLASH FLOOD 1 ESE SAINT JOHNS 34.51N 109.36W
07/24/2021 APACHE AZ PUBLIC
PUBLIC REPORTS FLASH FLOOD AT BRIDGE ON
HIGHWAY 191 DUE TO LITTLE COLORADO RIVER.
ROAD IMPASSABLE.
&&
ETLocal storm report, Jul 25, 2:43 AM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
243 AM MST SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 AM FLASH FLOOD 3 ESE CORDES JUNCTION 34.32N 112.07W
07/25/2021 YAVAPAI AZ OFFICIAL NWS OBS
AGUA FRIA GAUGE NEAR MAYER REPORTS 5.7 FT
RISE.
&&
ETLocal storm report, Jul 25, 2:47 AM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 AM MST SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 AM FLASH FLOOD 3 ESE CORDES JUNCTION 34.32N 112.07W
07/25/2021 YAVAPAI AZ OFFICIAL NWS OBS
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 3
ESE CORDES JUNCTION. AGUA FRIA GAUGE AFMA3
REPORTS 5.7 FT RISE.
&&
ETLocal storm report, Jul 25, 3:15 AM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
315 AM MST SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD 7 NE TONALEA 36.40N 110.87W
07/24/2021 COCONINO AZ PUBLIC
PUBLIC REPORTS WATER OVER HIGHWAY 160 NEAR
TONALEA AND COW SPRINGS. BOULDERS AND MUD
ALSO IN ROADWAY.
&&
ETLocal storm report, Jul 25, 3:22 AM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
322 AM MST SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM FLASH FLOOD 5 W HOLBROOK 34.89N 110.25W
07/24/2021 NAVAJO AZ COUNTY OFFICIAL
NAVAJO COUNTY REPORTS MCCLAWS RD IS CLOSED
DUE TO FLOODING FROM LITTLE COLORADO RIVER.
&&
ETThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:30 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 30 min |
| Jul 24, 7:12 PM MST | Areal Flood Advisory | FGZ | Coconino, Navajo | 3 hr |
| Jul 24, 7:50 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 24, 8:49 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Jul 24, 9:32 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 24, 10:47 PM MST | Areal Flood Warning | FGZ | Navajo | 6 hr |
| Jul 24, 11:06 PM MST | Areal Flood Advisory | FGZ | Apache, Coconino, Navajo | 12 hr |
| Jul 25, 2:30 AM MST | Areal Flood Advisory | FGZ | Coconino, Navajo | 24 hr |
| Jul 25, 2:51 AM MST | Flash Flood Warning | FGZ | Yavapai | 6 hr |
| Jul 25, 9:15 AM MST | Areal Flood Warning | FGZ | Apache, Coconino, Navajo | 13 hr |
| Jul 25, 11:05 AM MST | Flash Flood Warning | FGZ | Navajo | 11 hr |
| Jul 25, 12:39 PM MST | Flash Flood Warning | FGZ | Coconino, Gila, Yavapai | 3 hr |
| Jul 25, 1:51 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 25, 2:27 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 108 min |
| Jul 25, 2:52 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 25, 3:28 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.